Iowa, 2018

Winter Storm in Iowa, April 8 to 9, 2018

April 8 to 9, 2018 · NWS DMX · 7 events in 7 counties and zones

Just a few days after a snowfall event, northern Iowa found itself in the cross hairs once again. This time a low pressure system was slowly making its way southeast through South Dakota, eastern Nebraska, and southwest Iowa.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Just a few days after a snowfall event, northern Iowa found itself in the cross hairs once again. This time a low pressure system was slowly making its way southeast through South Dakota, eastern Nebraska, and southwest Iowa. As a result, much of Iowa found itself in the warm air advection and wrap around wings of the surface low. Accumulating snowfall was reported as far south as about Highway 30, while the heaviest snowfall was kept north of Highway 20. As much as 7 to 9 inches of snow fell in areas in and around Cerro Gordo, Emmet, and Winnebago counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Apr 8, 5:41 AM CST, 3 hours 19 minutes earlier.

Area forecast discussion, Apr 8, 5:41 AM CST, 3 hours 19 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
641 AM CDT Sun Apr 8 2018

.SHORT TERM.../Today through Tonight/
Issued at 315 AM CDT Sun Apr 8 2018

Shortwave currently passing across the Front Range of the Rockies
will continue to progress east today.  Warm advection across the
Plains ahead of the shortwave is increasing with isentropic lift
strengthening.  This has lead to the development of a broad swath of
snow from northeast/north central Nebraska northwest into Montana.
Models continue to indicate the isentropic lift moving into Iowa
this morning and persisting into tonight.  Pressure deficits will
drop rather quickly in west central and northwest areas initially
with precipitation moving into those areas by mid morning.  The
strongest lift remains across northern Iowa into this afternoon and
this will likely be the area of higher QPF.  Snow ratios may
initially be rather robust but may not be realized as much in
impacts with relatively quick compaction and increasing road
temperatures today.  Farther south, the RAP and HRRR remain dry into
southern Iowa but they seem to be keeping the low levels much too
dry.  Given the decent lift by midday into the afternoon, some light
precipitation seem likely in the south as well.  Precipitation types
in the south may waffle between rain and snow as temperatures will
be a bit higher. The higher precipitation rates in the south will
likely be associated with snow and lighter rates with sprinkles or
very light rain.

For tonight, the upper low will drift southeast toward the state
with relatively good forcing persisting across much of the forecast
area. However, the mid levels are drying at this point and there is
likely some threat of mixed precipitation on the western fringe of
the precipitation area where the dry will be most pronounced.
Farther to the north and east, deeper saturation will persist with
snow the likely precipitation type into tonight.  Precipitation will
be ending from west to east late tonight as the upper system and
forcing slowly progress through the state.  Total snow amounts
remain similar to previous forecast with highest amounts near the
Minnesota border.  Estherville will top out around 6 inches with 4
or more generally along and north of Highway 20 with up to 3-3.5"
along the Highway 30 corridor.  Therefore, have expanded the
advisory farther west along Highway 30 as amounts from Jefferson to
Ames are very similar to those in Marshalltown where the advisory
already exists.

.LONG TERM.../Monday through Saturday/
Issued at 310 AM CDT Sun Apr 8 2018

Long term period begins Monday morning with possibly some
lingering light snow or freezing rain, but precip chances cease
by 18z as deep layer subsidence increases behind the departing
wave. Northerly winds keep temperatures well below normal through
the day, but a long awaited warm up commences Tuesday as upper
level ridging finally starts to build east of the Rockies. We will
more typical spring like conditions by Wednesday as breezy
southwest winds help push temperatures into the 50s and 60s. A
shortwave trough quickly slides through the area Wednesday
evening, but dry mid- level air will limit most precip potential.

Persistent southerly flow in response to a deepening western
conus trough will support a few more warm days to end the work
week. The Des Moines area could see its first 70 degree day of
the year by Friday. All long range model guidance continues to
show a deep low emerging into the central or northern Plains by
the weekend. Gusty winds and a return to below normal temperatures
are likely, but the precipitation potential is much more nebulous
at this time due to significant model differences in the track
and evolution of this system. Slight to low chance PoPs from the
model blend are appropriate until the models begin to converge on
a unified solution.

&&

.AVIATION.../For the 12Z TAFS through 12Z Monday morning/
Issued at 641 AM CDT Sun Apr 8 2018

System will move into the state today with ceilings lowering with
precipitation becoming widespread by this afternoon. MVFR to IFR
conditions will be common after 18Z and these poor conditions will
persist into tonight with areas of snow and even brief fzra at
times. Visibilities will also be restricted due to falling
precipitation for much of the period. Surface winds will be modest
to strong from the southeast today but weaken into tonight.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory from 1 PM this afternoon to 7 AM CDT
Monday for IAZ004>007-015>017-023>028-033>039-046>050.

&&

SHORT TERM...Cogil
LONG TERM...Martin
AVIATION...Cogil
Hazardous weather outlook, Apr 8, 2:33 AM CST, 6 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
333 AM CDT Sun Apr 8 2018

IAZ004>007-015>017-023>028-033>039-046>050-090845-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Greene-Boone-Story-
Marshall-Tama-
333 AM CDT Sun Apr 8 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

A Winter Weather Advisory is in effect for the area. Please refer
to the National Weather Service website at weather.gov/desmoines
for further details.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A few thunderstorms are possible Thursday night into Friday. The
threat for severe weather is low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed. However, snowfall reports
are always appreciated.

IAZ044-045-057>062-070>075-081>086-092>097-090845-
Crawford-Carroll-Audubon-Guthrie-Dallas-Polk-Jasper-Poweshiek-
Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-Clarke-Lucas-
Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-Appanoose-Davis-
333 AM CDT Sun Apr 8 2018

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Light snowfall will overspread much of central and southern Iowa
this afternoon and evening, possibly continuing into Sunday night.
Temperatures hovering near freezing will limit most accumulation
to grassy or elevated surfaces, but a few slick roadways are
still possible.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A few thunderstorms are possible Thursday night into Friday. The
threat for severe weather is low at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed. However, snowfall reports
are always appreciated.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter storm. Local standard time, as filed.

Winter Storm, Emmet

When
April 8, 9:00 AM CST to April 9, 2:00 AM CST
Where
Emmet forecast zone
Reported by
COOP Observer
Coordinates
43.378, -94.678 (the zone’s center; the record gives no point)

Winter Storm, Palo Alto

When
April 8, 9:00 AM CST to April 9, 2:00 AM CST
Where
Palo Alto forecast zone
Reported by
COOP Observer
Coordinates
43.082, -94.678 (the zone’s center; the record gives no point)

Winter Storm, Kossuth

When
April 8, 9:00 AM CST to April 9, 2:00 AM CST
Where
Kossuth forecast zone
Reported by
COOP Observer
Coordinates
43.204, -94.207 (the zone’s center; the record gives no point)

Winter Storm, Winnebago

When
April 8, 9:00 AM CST to April 9, 2:00 AM CST
Where
Winnebago forecast zone
Reported by
COOP Observer
Coordinates
43.378, -93.734 (the zone’s center; the record gives no point)

Winter Storm, Hancock

When
April 8, 9:00 AM CST to April 9, 2:00 AM CST
Where
Hancock forecast zone
Reported by
COOP Observer
Coordinates
43.082, -93.734 (the zone’s center; the record gives no point)

Winter Storm, Cerro Gordo

When
April 8, 9:00 AM CST to April 9, 2:00 AM CST
Where
Cerro Gordo forecast zone
Reported by
COOP Observer
Coordinates
43.082, -93.261 (the zone’s center; the record gives no point)

Winter Storm, Worth

When
April 8, 10:00 AM CST to April 9, 2:00 AM CST
Where
Worth forecast zone
Reported by
COOP Observer
Coordinates
43.377, -93.261 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2018Every state in 2018This day in weather historyWarnings in Iowa, April 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 748517, 748518, 748519, 748520, 748521, 748524, 748522.